My partner and I have always had a full and dynamic sex life, but since starting on antidepressants, I have had trouble reaching orgasm, either with my partner or alone. It takes at least 30 minutes of vigorous stimulation, which is affecting my partner’s esteem as well as our mutual pleasure. The medication is a must for me, and my GP cannot offer assistance. Do you have any advice?
There are many good antidepressants available, and they help many people with mood disorders. But some of these medications do have side-effects for some people, and that can include side-effects related to their sex drive. There are choices, though, and you deserve to have access to something that is better suited to your needs. It would be best to find a good psychopharmacologist or a qualified provider who is willing to help you to safely adjust your medication until you find one that does not interfere with your sex life. Be aware that studies have shown that psychotherapy alone can be extremely effective in the treatment of depression. Sexuality is obviously very important to you; make this clear to your doctor and insist on trying to find the right treatment.
• Pamela Stephenson Connolly is a US-based psychotherapist who specialises in treating sexual disorders.
• If you would like advice from Pamela on sexual matters, send us a brief description of your concerns to [email protected] (please don’t send attachments). Submissions are subject to our terms and conditions: see gu.com/letters-terms.
• Comments on this piece are premoderated to ensure discussion remains on topics raised by the writer. Please be aware there may be a short delay in comments appearing on the site.